Kansas, 2015

Hail in Kansas, July 2, 2015

July 2, 2015 · NWS DDC · 1 event in 1 county or zone

One isolated severe weather event was observed in Meade county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One isolated severe weather event was observed in Meade county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 11:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 11:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 PM CDT THU JUL 2 2015

...UPDATED FOR AVIATION, SHORT TERM AND LONG TERM DISCUSSIONS...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1250 PM CDT THU JUL 2 2015

WEAK DISTURBANCES EMBEDDED IN NORTHWESTERLY MID TO HIGH LEVEL FLOW
WERE PROGRESSING THROUGH THE CENTRAL HIGH PLAINS TODAY. ONE ROUND
OF THUNDERSTORMS THIS MORNING WAS MOVING OFF INTO CENTRAL KANSAS
AND ANOTHER BROKEN LINE OF SHOWERS AND THUNDERSTORMS WAS
DEVELOPING NEAR INTERSTATE 70. THESE STORMS WILL CONTINUE TO MOVE
SOUTHEASTWARD AND MAY AFFECT LOCATIONS SUCH AS LA CROSSE, LARNED
AND PRATT, AND MAYBE AS FAR WEST AS DODGE CITY THROUGH 5 PM.
SMALL HAIL AND GUSTY WINDS AS HIGH AS 50 MPH CAN'T BE RULED OUT.
A FEW SURFACE BASED THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL
KANSAS THIS AFTERNOON WHERE SURFACE BASED CAPE VALUES WERE THE
HIGHEST. HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THESE
STORMS, WITH THE BEST CHANCE BEING SOUTH OF A LINE FROM LIBERAL TO
BUCKLIN TO PRATT. HIGH TEMPERATURES WILL GENERALLY TOP OUT IN THE
80S, WITH SOME 70S IN RAIN COOLED AREAS. ANY EVENING STORMS WILL
DIE OFF AND THEN THE REST OF TONIGHT SHOULD BE PARTLY CLOUDY WITH
LOWS IN THE 60S. DESPITE CONTINUED WEAK DISTURBANCES PASSING
THROUGH THE FLOW ON FRIDAY, SURFACE BASED CAPE WILL BE MARGINAL.
HOWEVER, GIVEN THE WEAKLY CAPPED ENVIRONMENT, A FEW SHOWERS AND
THUNDERSTORMS CAN'T BE RULED OUT ALONG THE MID LEVEL THERMAL
GRADIENT AND CLOSE TO THE UPPER LEVEL JET OVER SOUTHWESTERN
KANSAS. HIGH TEMPERATURES WILL AGAIN BE MAINLY IN THE 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1250 PM CDT THU JUL 2 2015

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY AND
SATURDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM PASSES INTO
KANSAS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL.
HIGHS SHOULD REACH INTO THE MID TO HIGH 80S AGAIN. AFTER A WARMER
DAY SUNDAY WITH LEE TROUGHING, SOUTH WINDS AND HIGHS IN THE 90S,
AN UPPER LEVEL SYSTEM PROGRESSING ACROSS THE NORTHERN PLAINS BY
MONDAY WILL PUSH A COLD FRONT INTO WESTERN KANSAS BY MONDAY
MORNING, WITH GOOD CHANCES FOR THUNDERSTORMS. UPPER LEVEL WINDS
WILL BE MARGINAL BUT SOME SEVERE WEATHER IS POSSIBLE. COOLER AND
DRIER AIR WILL MOVE INTO KANSAS LATE MONDAY AND TUESDAY, WITH
HIGHS FALLING INTO 80S MONDAY AND UPPER 70S TO LOWER 80S BY
TUESDAY. A WARM UP CAN BE EXPECTED WEDNESDAY AND THURSDAY AS THE
NEXT UPPER LEVEL SYSTEM APPROACHES FROM THE WEST, WITH LEE
TROUGHING, SOUTH WINDS AND HIGHS RISING INTO THE 90S. THERE IS A
CHANCE OF THUNDERSTORMS BY THURSDAY AFTERNOON AHEAD OF THE
ASSOCIATED COLD FRONT; AND THESE COULD BE SEVERE GIVEN THE
STRENGTHENING UPPER LEVEL WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1250 PM CDT THU JUL 2 2015

A FEW THUNDERSTORMS ARE POSSIBLE AT THE TAF SITES THROUGH 00Z AS
AN UPPER LEVEL DISTURBANCE PASSES. THE BEST CHANCE OF
THUNDERSTORMS WILL BE AT KHYS BETWEEN 18 AND 19Z AS A LINE OF
THUNDERSTORMS PASSES. OTHERWISE, VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THUNDERSTORMS, ALONG WITH NORTH TO NORTHEAST WINDS AT 5
TO 12 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  66  88  65 /  40  30  20  10
GCK  85  64  88  64 /  30  20  20  20
EHA  90  65  87  65 /  30  30  40  40
LBL  90  66  87  66 /  30  30  30  30
HYS  85  64  88  63 /  60  10  20  20
P28  90  68  89  67 /  40  40  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Jul 2, 1:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT THU JUL 2 2015

KSZ030-031-043>046-061>066-074>081-084>090-031930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
223 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS CAN BE EXPECTED PRIMARILY
SOUTH OF HIGHWAY 4 THIS AFTERNOON. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS IS IN SOUTH CENTRAL KANSAS SOUTHEAST OF A LINE FROM
MEADE TO PRESTON. COOL OUTFLOW FROM THUNDERSTORMS EARLIER TODAY
HAS STABILIZED THE LOW LEVELS OF THE ATMOSPHERE, AND CONFIDENCE
IN EVOLUTION OF SEVERE THUNDERSTORMS IS NOT HIGH.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

MID MORNING TO EARLY AFTERNOON PERIOD. HAIL UP TO THE SIZE OF
WALNUTS AND 60 MPH OUTFLOW WINDS ARE THE MAIN THREATS.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY IN SOUTH CENTRAL
KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 2, 3:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT THU JUL 2 2015

KSZ063-076-077-022245-
HASKELL KS-GRAY KS-FINNEY KS-
454 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...NORTHEASTERN
HASKELL...SOUTH CENTRAL FINNEY AND SOUTHWESTERN GRAY COUNTIES UNTIL
545 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF PIERCEVILLE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...PIERCEVILLE AND COPELAND.

LAT...LON 3746 10067 3785 10083 3792 10064 3752 10031
      3747 10058 3748 10065 3746 10066
TIME...MOT...LOC 2153Z 336DEG 26KT 3781 10068

RUTHI

The radar

The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
July 2, 4:00 PM CST
Where
Meade County, 15.12 mi SE of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -100.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597431.